Arkansas, 2018

Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018

April 13 to 14, 2018 · NWS LZK · 38 events in 22 counties and zones

Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
$31,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Numerous supercell thunderstorms moved across Arkansas from the evening of the 13th into the early morning hours of the 14th. These storms produced multiple weak tornadoes and damaging wind gusts across the state. The tornadoes and damaging wind gusts produced primarily light structural damage, and one of the hardest hit areas was a nursing home near Mountain Home that was heavily damaged by 85 mph straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 13, 2:32 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 13, 2:32 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
332 PM CDT Fri Apr 13 2018

.SHORT TERM...Tonight Through Saturday
Overall forecast philosophy remains constant during this short
period. Conditions for well organized convection are indicated by
18z KLZK sounding. Still a question remains how quickly convection
will grow upscale to a more linear mode.

Heavy convection is expected to clear southeast sections by 14/14z

Text &&

.LONG TERM...Saturday night through Friday

 The biggest concern in
the long term periods will be near-freezing temperatures Sunday
and Monday morning.

Closed upper low will follow the surface system departing on
Saturday night, with the primary track north of the region. Cloud
cover associated with the system will pass through northern
Arkansas, with clearing over the remainder of the area.

With much colder air moving into the region, temperatures will fall
into the 30s in most areas, and we could see readings close to
freezing in the northwest and portions of the west by Sunday
morning. However, the clouds remaining in the north should preclude
a hard freeze.

Surface high pressure will move into the region on Sunday, with
clouds clearing out. Freezing/near-freezing temperatures will be a
little more widespread on Sunday night/Monday morning, with a freeze
most likely in the west and north. Some portions of the northwest
(particularly the usual sheltered valley areas) could see
temperatures in the 20s.

The high will shift eastward Monday into Tuesday, with winds coming
around to the south, and temperatures warming back into the 70s to
around 80 degrees.

Around mid-week, a weaker front will move through the region,
yielding little more than slight rain chances and a slight increase
in cloud cover. There will be slight cooling behind this front.

Toward the end of the week, there will be another system approaching
the area, bringing another chance for rainfall. &&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     60  68  38  53 / 100  50  10  10
Camden AR         57  66  38  58 / 100  50  10   0
Harrison AR       47  57  31  47 /  60  10  10  10
Hot Springs AR    54  61  36  55 / 100  30  10   0
Little Rock   AR  58  65  38  55 / 100  40  10   0
Monticello AR     62  68  40  56 / 100  60  10   0
Mount Ida AR      50  60  34  54 /  90  20   0   0
Mountain Home AR  52  61  32  48 /  80  20  10  10
Newport AR        61  68  40  53 / 100  50  10  10
Pine Bluff AR     61  66  39  55 /  90  50  10   0
Russellville AR   51  60  36  54 /  90  20  10  10
Searcy AR         59  66  38  55 /  90  50  10  10
Stuttgart AR      61  67  41  55 / 100  60  10   0
&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 10 PM CDT this evening FOR Arkansas-Desha-
Drew-Independence-Jackson-Jefferson-Lincoln-Lonoke-Monroe-
Prairie-White-Woodruff.

Flash Flood Watch through late tonight FOR Arkansas-Bradley-
Desha-Drew-Lincoln-Monroe.

&&

Short Term...99 / Long Term...57
Hazardous weather outlook, Apr 13, 5:39 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
639 AM CDT Fri Apr 13 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-141145-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
639 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will affect the state on today and
tonight, as a storm system moves through the region. Scattered
strong to severe thunderstorms will be possible, with the primary
threats of damaging winds and large hail possible. Also, a few
tornadoes will be possible, primarily in the afternoon and evening
hours today. Additionally, heavy rainfall will be a concern with
any stronger storms, with localized flooding and flash flooding
possible.

Also, winds will be elevated today from the south, and be 10 to 20
mph, some gusts to around 25 to 30 mph. Caution is advised on
area bodies of water due to the increased winds.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

The storm system will be pushing through Arkansas on Saturday, and
will gradually take the showers and thunderstorms to the east of
the state. Localized flooding could be on going with the heavy
rain from Friday night. Any remaining storms may contain heavy
rain before all moving out of Arkansas Saturday night. Much colder
air again will filter in behind the cold front, and spotty
locations will see around freezing temperatures Sunday and Monday
mornings. Mostly dry Monday and the coming week.

.Spotter Information Statement...

Spotter activation will be needed this afternoon and evening due
to the potential of severe storms.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

59

In the hours before

Special weather statement, Apr 13, 2:14 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Little Rock AR
314 PM CDT FRI APR 13 2018

ARZ040-041-132100-
Polk AR-Montgomery AR-
314 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK AND WESTERN
MONTGOMERY COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shady, or 11 miles north of Umpire, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oden...                           Shady...
Opal...                           Little Missouri Falls Recreatio...
Bard Springs Recreation Area...   Caney Creek Wilderness...
Albert Pike Recreation Area...    Big Fork...
Board Camp...                     Pine Ridge...
Shady Lake Recreation Area...     Fancyhill...
Cherry Hill in Polk County...     Roaring Branch Natural Area...

A tornado watch remains in effect until 1000 PM CDT for western and
southwestern Arkansas.

LAT...LON 3452 9416 3469 9406 3468 9393 3466 9392
      3467 9388 3471 9387 3471 9382 3472 9382
      3472 9378 3473 9378 3473 9375 3474 9374
      3435 9376 3435 9412 3442 9416
TIME...MOT...LOC 2014Z 219DEG 36KT 3443 9409

Cavanaugh

The radar

The Springfield radar (KSGF), 91 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 5 tornado, 4 flash flood, 3 hail. Local standard time, as filed.

Hail, Boone

When
April 13, 4:49 PM CST
Where
Boone County, 2.78 mi E of Omaha
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
36.450, -93.130

Thunderstorm Wind, Polk

When
April 13, 5:22 PM CST
Where
Polk County, 0.87 mi WNW of Potter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.556, -94.344

Multiple residents were without power and downed trees were blocking roads.

Thunderstorm Wind, Johnson

When
April 13, 5:42 PM CST
Where
Johnson County, 0.89 mi NW of Ozone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.640, -93.460

Trees were down near Ozone.

Thunderstorm Wind, Johnson

When
April 13, 5:42 PM CST
Where
Johnson County, 1.49 mi NNW of Ozone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.650, -93.460

A thunderstorm wind gust of 60 mph was recorded near Ozone.

Tornado, Johnson

When
April 13, 5:48 PM CST to 5:54 PM CST
Where
Johnson County, 2.61 mi NNW of Ozone to 2.73 mi WNW of Rosetta
Rating
EF1
Path length
4.96 mi
Path width
250 yd
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.666, -93.463

The tornado developed just northwest of Ozone in northern Johnson county, just south of County Road 5420, knocking down several large pine trees. This tornado continued northeast through rural areas of the Ozark National Forest, continuing to knock down several pine and a few hardwood trees, including a few snapped trunks. This tornado lifted just east of Arkansas Hwy 21 near County Road 5571.

Thunderstorm Wind, Polk

When
April 13, 6:23 PM CST
Where
Polk County, 8.01 mi E of Hartley
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.360, -94.030

Numerous trees were downed or snapped in the Shady Lake Recreation Area. Trees blocked roads and fell on structures.

Thunderstorm Wind, Scott

When
April 13, 6:39 PM CST
Where
Scott County, 1.15 mi S of Green Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.904, -93.998

Trees and power lines were blown down near the intersection of Mount Pleasant Rd. and Arkansas Hwy 80.

Thunderstorm Wind, Logan

When
April 13, 6:44 PM CST
Where
Logan County, 0.89 mi NE of Booneville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -93.920

Trees and power lines were down.

Tornado, Montgomery

When
April 13, 6:51 PM CST to 6:52 PM CST
Where
Montgomery County, 3.23 mi WNW of Oden to 2.88 mi WNW of Oden
Rating
EF0
Path length
0.65 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
34.630, -93.826

A brief tornado was witnessed by Law Enforcement west of Pencil Bluff, or northwest of Oden in western Montgomery County. A cooperative observer also noted several trees down in the area of a shooting range in the Ouachita National Forest property nearby.

Thunderstorm Wind, Montgomery

When
April 13, 6:57 PM CST
Where
Montgomery County, 4.3 mi NNW of Oden
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.680, -93.790

Several trees were blown down on Hwy 270.

Thunderstorm Wind, Yell

When
April 13, 7:22 PM CST
Where
Yell County, 2.19 mi SE of Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.100, -93.490

A 60 mph thunderstorm wind gust was reported.

Thunderstorm Wind, Baxter

When
April 13, 7:35 PM CST
Where
Baxter County, 0.89 mi NW of Mountain Home
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.340, -92.390

Reports were received of damage to multiple structures and power lines.

Tornado, Baxter

When
April 13, 7:45 PM CST to 7:46 PM CST
Where
Baxter County, 2.72 mi SW of Gamaliel to 2.35 mi SSW of Gamaliel
Rating
EF1
Path length
0.5 mi
Path width
150 yd
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.419, -92.260

This tornado touched down near the intersection of Arkansas Hwy 101 and County Road 804, with several trees either uprooted or trunks snapped. There was also some minor damage to a church, along with damage to a garage and outbuildings.

Thunderstorm Wind, Perry

When
April 13, 8:00 PM CST
Where
Perry County, 1.33 mi ENE of Adona
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.040, -92.900

Trees were blown down.

Thunderstorm Wind, Perry

When
April 13, 8:05 PM CST
Where
Perry County, 2.83 mi W of Perry
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.050, -92.850

Numerous trees were reported down.

Tornado, Conway

When
April 13, 8:13 PM CST to 8:14 PM CST
Where
Conway County, 2.26 mi SW of Oppelo to 2.14 mi SW of Oppelo
Rating
EF0
Path length
0.16 mi
Path width
100 yd
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.081, -92.802

Several trees were snapped or uprooted near Timberlake Reservoir, mainly confined to the Haynes Lane area.

Hail, Van Buren

When
April 13, 8:15 PM CST
Where
Van Buren County, 0.89 mi SW of Clinton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.590, -92.460

Thunderstorm Wind, Conway

When
April 13, 8:15 PM CST
Where
Conway County, Oppelo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.100, -92.770

Trees were blown down near Oppelo.

Thunderstorm Wind, Conway

When
April 13, 8:20 PM CST
Where
Conway County, 1.79 mi NE of Lewisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.150, -92.710

Trees were blown down between Morrilton and Plummerville.

Thunderstorm Wind, Baxter

When
April 13, 8:30 PM CST
Where
Baxter County, 0.69 mi N of Mountain Home
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.340, -92.380

Utility poles were blown down. Several businesses sustained heavy damage. A nursing home lost part of its roof and had to be evacuated. The survey team found damage consistent with straight line or microburst winds, with sustained wind speeds estimated at 85-90 mph.

Thunderstorm Wind, Cleburne

When
April 13, 8:35 PM CST
Where
Cleburne County, 0.89 mi SW of Stark
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.560, -92.190

Trees and power lines were blown down, along roofs damaged. A boat dock was destroyed at Lacey's Narrows Marina.

Thunderstorm Wind, Faulkner

When
April 13, 8:40 PM CST
Where
Faulkner County, 0.47 mi WSW of Conway
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.078, -92.458

Storm damage occurred at the University of Central Arkansas Campus Carmichael Hall.

Hail, Faulkner

When
April 13, 8:42 PM CST
Where
Faulkner County, 2.36 mi NNW of Conway
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.110, -92.470

Thunderstorm Wind, Faulkner

When
April 13, 8:42 PM CST
Where
Faulkner County, 1.49 mi SSE of Springhill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.160, -92.390

Trees and power lines were blown down.

Thunderstorm Wind, Cleburne

When
April 13, 8:43 PM CST
Where
Cleburne County, 0.89 mi SE of Prim
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.690, -92.110

A chicken house was destroyed.

Thunderstorm Wind, Stone

When
April 13, 8:55 PM CST
Where
Stone County, 0.89 mi NE of Melrose
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.740, -91.840

Trees and power lines were blown down along Arkansas Hwy 14.

Tornado, White

When
April 13, 9:13 PM CST to 9:14 PM CST
Where
White County, 3.24 mi SE of El Paso to 3.31 mi SE of El Paso
Rating
EF0
Path length
0.09 mi
Path width
80 yd
Property damage
$2,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.092, -92.034

A brief tornado occurred along Bears Den Lane southeast of El Paso, AR, uprooting or snapping trees and damaging an outbuilding.

Thunderstorm Wind, White

When
April 13, 9:20 PM CST
Where
White County, 0.69 mi S of Center Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -91.880

A storm spotter estimated winds of 70 mph in Center Hill.

Thunderstorm Wind, Independence

When
April 13, 9:39 PM CST
Where
Independence County, 0.89 mi NW of Charlotte
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.830, -91.440

Trees were down along Hwy 25.

Thunderstorm Wind, Jackson

When
April 13, 9:54 PM CST
Where
Jackson County, Tuckerman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -91.200

Winds around 60 mph were estimated.

Thunderstorm Wind, Jackson

When
April 13, 9:56 PM CST
Where
Jackson County, Swifton
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.820, -91.130

A roof was removed from a home in Swifton.

Thunderstorm Wind, Jackson

When
April 13, 9:58 PM CST
Where
Jackson County, 1.12 mi W of Milltown
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.729, -91.150

Thunderstorm winds blew over part of an irrigation pivot near Tuckerman.

Thunderstorm Wind, Bradley

When
April 13, 11:34 PM CST
Where
Bradley County, 1.67 mi NE of Cross Rds
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.597, -92.130

Trees were down across U.S. Hwy 278 west of Warren.

Thunderstorm Wind, Bradley

When
April 14, 1:38 AM CST
Where
Bradley County, 1.65 mi NW of Sumpter to 1.53 mi NW of Sumpter
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.483, -92.054

National Weather Service damage survey concludes tree damage near Sumpter, AR was the result of damaging thunderstorm winds. Damage was concentrated near the intersection of Arkansas Hwy 8, Bradley County Rd 42, and Jimmy Senn Rd. Several trees were uprooted, mostly east of Arkansas Hwy 8, with a couple of trees snapped. A metal outbuilding was damaged at a home across from Sumpter Methodist Church. Some fence damage was noted as well, but no other significant structural damage was observed. Estimated maximum wind speed is 90 mph.

Flash Flood, Jefferson

When
April 14, 2:11 AM CST
Where
Jefferson County, 1.34 mi ENE of Pine Bluff to 1.91 mi ENE of Pine Bluff
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.230, -92.000

Flash flooding occurred in Pine Bluff.

Flash Flood, Arkansas

When
April 14, 3:30 AM CST
Where
Arkansas County, 0.9 mi SW of De Witt to 0.98 mi SW of De Witt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.290, -91.340

Flash flooding occurred in De Witt.

Flash Flood, Grant

When
April 14, 3:30 AM CST
Where
Grant County, 1.33 mi ESE of Sheridan to 2.45 mi ENE of Slabtown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.290, -92.380

Flash flooding damaged roadways.

Flash Flood, Cleveland

When
April 14, 4:33 AM CST
Where
Cleveland County, 0.9 mi NE of Kingsland to 1.8 mi N of Kingsland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.860, -92.290

Arkansas Hwy 189 was closed to due flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751634, 751635, 751638, 751639, 740610, 752586, 751640, 751642, 740620, 751644, 751645, 751646, 740611, 751647, 751648, 740614, 751636, 751649, 751652, 751657, 752567, 752571, 751637, 752572, 752573, 752574, 740617, 752575, 752576, 752577, 752578, 740606, 752579, 752580, 752582, 752583, 752584, 752585.